Alert archive / Virginia / Tornado Warnings in 2003
Tornado Warning 20, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jul 22, 2003, 6:55 PM EDT for Hanover County, King William County, New Kent County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 6:55 PM EDT (22:55 UTC)
- Expired
- Jul 22, 2003, 7:25 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Hanover County, VA, King William County, VA, New Kent County, VA
The radar
The Norfolk radar (KAKQ), 72 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jul 22, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
839
WFUS51 KAKQ 222255
TORAKQ
VAC085-101-127-222325-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
655 PM EDT TUE JUL 22 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
HANOVER COUNTY IN CENTRAL VIRGINIA
KING WILLIAM COUNTY IN EAST CENTRAL VIRGINIA
NEW KENT COUNTY IN EAST CENTRAL VIRGINIA
* UNTIL 725 PM EDT
* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 3 MILES NORTHWEST OF
ORAPAX FARMS...OR ABOUT 4 MILES EAST OF HIGHLAND SPRINGS...MOVING
NORTHEAST AT 25 MPH.
* THE STORM PRODUCING THE TORNADO WILL BE NEAR...
WESTWOOD AND WRIGHTS CORNER AROUND 700 PM...
QUINTON AND TALLEYSVILLE AROUND 705 PM...
TUNSTALL AROUND 710 PM...
MANQUIN AROUND 715 PM...
PALLS AND RUMFORD AROUND 720 PM...
KING WILLIAM AND ROSE GARDEN AROUND 725 PM...
TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.
LAT...LON 3748 7718 3755 7726 3757 7736 3762 7735
3771 7721 3778 7708 3773 7703 3770 7695
3763 7685
$$
MALOITWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 22, 6:09 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 22, 6:09 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION NATIONAL WEATHER SERVICE WAKEFIELD VA 609 PM EDT TUE JUL 22 2003 UPDATED ZONES FOR NEW SVR TSTM WATCH TIL 11PM...BUMPED ALL POPS TO LIKELY. NEW GRIDS OUT SHORTLY. MALOIT PREV AFD BLW................................... OVERVIEW:STILL ANOMALOUS TROF TO THE W AND THIS WL INFLUENCE THE WX INTO FRI SHORT TERM:HAVE LINE OF STRG TSTMS DEVELOPING ALG DP GRADIENT IN THE W. OTHER TSTMS FIRING S IN NE NC AS WELL. WITH VRY UNSTABLE AMS AND BETTER FORCING MOVING IN WL CONTINUE TO SEE TSTMS DVLPG THIS AFTN. NOT THE BEST SHR BUT WITH ENOUGH WHEN WE COMBINE WITH THE STRONG INSTABILITY TO GENERATE SOME SMALL LINE SEGMENTS WITH BOWING SO WATCH LOOKS GOOD THRU THE AFTN. TNGT CONTINUE PROBLEMS AS VERY STRG DIVG DEVELOPS OVR THE WRN AREA FM THE JET SEGMENT MOVG N. THIS SHD KEEP TSTMS GOING INTO THE NGT. WITH MORE UPPER LEVEL SUPPORT ON WED CONTINUE GOOD CHC THRU THE DAY OF TSTMS HOWEVER MORE CLDS SHD BE LESS INSTABILITY. FNT SLOWLY CREEPS E IN THE CWA ON THU AND KEEP MORE TSTMS ARND. TEMPS WL BE A LITTLE COOLER WITH CLDS AND PRECIP ARND FOR WED AND THU. EXTENDED:FNT DISSIPATES ON FRI AND PRECIP FINALLY COMES TO THE END. NEXT FNT STALLS IN THE AREA ON NEXT MON AND TUE. MARINE:KEEP SCA ON WATERS. FCSTID = 92 SBY 74 86 68 83 / 50 50 50 50 OXB 75 80 71 80 / 50 50 50 50 ECG 77 86 71 83 / 50 50 50 50 ORF 76 84 74 83 / 50 50 50 50 PHF 74 86 72 83 / 50 50 50 50 AKQ 73 85 68 83 / 50 50 50 50 RIC 73 84 69 83 / 60 50 50 50 FVX 70 86 66 83 / 60 50 50 50 .AKQ... .MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. .NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT AND SND. .VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...AND VA PRTN CHES BAY.
Hazardous weather outlook, Jul 22, 5:30 AM EDT, 13 hours 25 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. ADDITIONALLY...ANY THUNDERSTORMS MAY CONTAIN EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS PRODUCING EXCESSIVE RAINFALL ARE POSSIBLE TONIGHT...WEDNESDAY AND THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Local storm report, Jul 22, 2:52 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0252 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM DINWIDDIE VA 0.88 IN HAIL
07/22/03 DINWIDDIE
0220 PM PRINCE GEORGE VA WIND DAMAGE
07/22/03 PRINCE GEORGE NUMEROUS TREES DOWN AND
ROOF BLOWN OFF BUILDING
XXXSpecial weather statement, Jul 22, 3:11 PM EDT, 3 hours 44 minutes before
VAZ081-082-084-086-088>092-221945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 311 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORMS MOVING INTO THE MIDDLE PENINSULA... AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YORK RIVER STATE PARK TO 2 MILES WEST OF HUSKE...MOVING EAST AT 25 MPH. INDIVIDUAL CELLS WITHIN THE LINE WAS MOVING RAPIDLY NORTHEAST AROUND 35 MPH. THE STORMS WILL MOVE INTO THE PENINSULA THROUGH 345 PM AND AFFECT COUNTIES AND CITIES FROM WILLIAMSBURG TO GLOUCESTER TO MATTHEWS TO YORK THROUGH 345 PM. THE THUNDERSTORMS WILL BE NEAR... CLAREMONT AROUND 310 PM... PAMPA AND NORGE AROUND 315 PM... ALLMONDSVILLE AND CASH AROUND 320 PM... ARK AND PINERO AROUND 325 PM... CLAY BANK AND BELROI AROUND 330 PM... GLOUCESTER COURTHOUSE AND SOLES AROUND 335 PM... WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL RATES WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3762 7659 3688 7762 3667 7724 3732 7628
Special weather statement, Jul 22, 3:36 PM EDT, 3 hours 19 minutes before
VAZ084-086-090-091-222000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 336 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN JAMES CITY COUNTY... AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BUSCH GARDENS...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... WATER COUNTRY U.S.A. AROUND 340 PM... U.S. NAVAL WEAPONS STATIO AND LACKEY AROUND 345 PM... GLOUCESTER POINT AND WICOMICO AROUND 350 PM... GLASS AND ACHILLES AROUND 355 PM... SEVERN AND MARYUS AROUND 400 PM... WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT && LAT...LON 3727 7678 3711 7669 3726 7622 3747 7634
Local storm report, Jul 22, 4:40 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0440 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM ONANCOCK VA 65 MPH WIND GUST
07/22/03 ACCOMACK
0419 PM SILVER BEACH VA 45 MPH WIND GUST
07/22/03 NORTHAMPTON
0413 PM CRISFIELD MD 38 MPH WIND GUST
07/22/03 SOMERSET
0220 PM PRINCE GEORGE VA 1.00 IN HAIL
07/22/03 PRINCE GEORGE
SASSpecial weather statement, Jul 22, 4:42 PM EDT, 2 hours 13 minutes before
MDZ021>025-VAZ063>068-070>100-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 442 PM EDT TUE JUL 22 2003 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT... THE WATCH INCLUDES ALL OF CENTRAL...EASTERN...AND SOUTHSIDE VIRGINIA...ALONG WITH THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE. THUNDERSTORMS WILL BE MOST WIDESPREAD ACROSS THE LOWER EASTERN SHORE THROUGH 530 PM. ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP ELSEWHERE ACROSS THE WATCH REGION THROUGH 7 PM AS TEMPERATURES CLIMB BACK THROUGH THE 80S. SOME OF THESE STORMS MAY BECOME SEVERE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ HURLEY
Special weather statement, Jul 22, 6:37 PM EDT, 18 minutes before
VAZ067-080-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 637 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORM MOVING INTO SOUTHEASTERN NOTTOWAY COUNTY... AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF IRBY...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... FORT PICKETT AND FORKLAND AROUND 640 PM... BLACKSTONE AIRPORT AND DOMINY CORNER AROUND 645 PM... WELLVILLE AND PATTERSONS STORE AROUND 650 PM... DARVILLS AND NORTH WELLVILLE AROUND 655 PM... WILSONS AND HEBRON AROUND 700 PM... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT && LAT...LON 3700 7817 3687 7801 3712 7767 3728 7787
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:31 PM EDT | Special Marine Warning | AKQ | 59 min | |
| Jul 22, 2:39 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, Surry, Sussex | 31 min |
| Jul 22, 3:26 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 29 min |
| Jul 22, 3:35 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Jul 22, 3:39 PM EDT | Severe Thunderstorm Warning | AKQ | King and Queen, Middlesex, Richmond | 31 min |
| Jul 22, 3:43 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, York | 32 min |
| Jul 22, 4:07 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 43 min |
| Jul 22, 4:22 PM EDT | Special Marine Warning | AKQ | 38 min | |
| Jul 22, 6:00 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 25 min |
| Jul 22, 6:42 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield | 33 min |
Nearby
Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.